Prescribing Antipsychotic Medications in Children and Adolescents:  Part II 4/2/24

Continuing the discussion on the Off Label use of antipsychotic medications for minors, this edition of our newsletter addresses considerations in tapering and, when feasible, discontinuing treatment with these agents.

Case Vignette:

Steven is a 13-year old boy with autism, mild intellectual disability and expressive speech delay who presented 2 years ago with concerns related to aggression and self-injury. He was started on a relatively low dose of aripiprazole and up-titrated to 4mg per day. There was significant decrease in his aggression and self-injury but there was also significant weight gain of 20lbs. Parents were concerned that he would not comply with obtaining lab work so it was not pursued. Steven and his family participated in autism intervention over the next two years and Steven remained on the aripiprazole during that time, despite parents inquiring if the dose could be reduced or the medication be changed.

After 2 years, Steven changed to a new doctor who brought up a discussion about planned duration of treatment with aripiprazole in the first appointment. The parents were interested in discussing a plan to taper off the medication because of the weight gain. Given ongoing concerns related to aggression and self-injury but no other prior medication trials, the decision was made to pursue an interclass medication substitution, while he and his family continued with the autism intervention. Over the course of three months, extended release guanfacine was titrated up to 3mg per day and well tolerated without worsening of the aggression or self-injury, while aripiprazole was slowly tapered off 1mg every 3-4 weeks until it was able to be discontinued. The parents reported Steven was showing less hunger over time and they are working on a plan to help him lose the excess weight.

When to taper

Given the long-term risks of metabolic and other serious side effects, for every patient being prescribed an antipsychotic medication, prescribers, in addition to conducting appropriate lab monitoring, should be regularly asking themselves: When can I consider tapering down and/or discontinuing the medication and what alternatives should I consider implementing in the process?

Tapering the dosing typically may not be appropriate for patients with primary psychotic disorders.  For others who have previously had difficulty with a well-implemented down-titration trial, it may be most appropriate to defer a de-prescribing down-titration strategy until significant developmental maturation or other positive clinical changes have occurred.  In both these scenarios, however, there should be clear clinical rationale for continuing the medication and regular monitoring for metabolic and movement side effects1,2

These are some questions that should be considered when deciding to taper down or off medication:

  • Does the patient have worrisome side effects (like weight gain, elevated cholesterol, somnolence, involuntary movements)?
  • Is the patient/family interested in tapering off the medication?
  • How compliant are they with the medication?
  • How effective is the medication for the treatment goal?
  • How problematic were the presenting symptoms?
  • Is the patient showing improvement with other interventions?

Discussing tapering with patients and family

There should be a discussion about the planned duration of treatment each time an antipsychotic medication is started, as part of the informed consent process. For patients who are inherited already on antipsychotic medications, this decision should be actively revisited during the evaluation and such a discussion should occur every 6 months to determine if the best clinical decision is to remain on the medication, given efficacy and minding possible side effects. The conversation can be started by asking patients and families what they note as positive and negative about the medication.

How to taper

Tapering does not necessarily imply tapering totally off the medication. Even a small reduction might help mitigate some of the more troubling side effects2.  For example, while metabolic effects of antipsychotic medications are not dose-dependent, at least in adults, reduction in metabolic effects can lower cholesterol or slow down weight gain. Once the decision has been made to taper, here are a few different strategies to consider:

Slow taper

One option is to do a slow taper off the medication, ideally after a period of stability of at least 3-6 months and during a time without major symptomatology and/or new possible stressors. This type of taper can be considered when there aren’t concerning psychiatric co-morbidities or a complex medication history. It is additionally helpful if there are other psychosocial supports in place (therapeutic intervention, school-based services, etc.). When doing a slow taper, it is important to have regular appointments to ensure there isn’t worsening of the identified target symptoms during the taper.

Inter-class medication substitution

Another option is to add in a medication from a different class, that can similarly help with the presenting problems, that carries a less risky side effect profile, prior to tapering off the antipsychotic medication. For a child with ADHD or other disruptive behavior disorder, a stimulant medication can be added in or the dose can be optimized prior to tapering off an antipsychotic medication. For a child presenting with behavioral dysregulation or aggression related to underlying anxiety disorder or autism, an alpha agonist medication can be added in or its dosing optimized prior to tapering the antipsychotic. This taper should be considered if the antipsychotic was the first medication trialed for a patient or for clinical situations where there is another class of medication that has been shown to be effective for the presenting symptoms (stimulants for hyperactivity and impulsivity; alpha agonists for impulsivity and anxiety; SSRIs for anxiety and irritability).

Intra-class medication substitution

If it is necessary clinically for a patient who has gained weight to remain on an antipsychotic medication, a change to a more weight-neutral medication like ziprasidone or lurasidone could be considered. Often these more weight-neutral medications can be an option after a patient “fails” a medication like risperidone or aripiprazole. This taper strategy should be considered when a prior trial off the antipsychotic medication was not successful or when a patient presents with psychotic symptoms.

In summary, antipsychotics can be lifesaving, and they should be used when needed, with ongoing conversations about planned duration of treatment, with the goal to minimize the use of antipsychotics in each individual when possible, to avoid side effects.

 References:

1 De Hert et al., JAMA Psychiatry; 2018; 75(8): 771-772.

2 AACAP Practice Parameter for the Use of Atypical Antipsychotic Medication in Children and      Adolescents, aacap.org. 2011

3 Stroup T et al; World Psychiatry. 2018; 17(3): 341-356

Posted in Uncategorized.